Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 68, NWS Gaylord, MI

September 13, 2005Benzie County, Leelanau County, Manistee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 13, 2005, 8:21 PM EDT for Benzie County, Leelanau County, Manistee County, Michigan. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2005, 8:21 PM EDT (00:21 UTC)
Expired
Sep 13, 2005, 9:00 PM EDT
In force
39 min
Issued by
NWS Gaylord, MI
Area
Counties, with a storm outline in the text

Counties Benzie County, MI, Leelanau County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 116 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 8:45 PM EDTTSTM WND DMGFrankfort, MIMULTIPLE TREES AND POWER LINES DOWN
Sep 13, 8:50 PM EDTTSTM WND DMGManistee, MITREES AND POWER LINES DOWN IN MANISTEE
Sep 13, 9:05 PM EDTTSTM WND DMGEmpire, MIMULTIPLE TREES DOWN
Sep 13, 9:10 PM EDTTSTM WND DMGLake Ann, MI70 FOOT TALL MAPLE TREE BLOWN ONTO 2 PARKED VEHICLES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 8:15 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2005-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2005-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-268 m²/s²
0-3 km storm-relative helicity
-205 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 140021
SVRAPX
MIC019-089-101-140100-
/O.NEW.KAPX.SV.W.0068.050914T0021Z-050914T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
821 PM EDT TUE SEP 13 2005

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENZIE COUNTY IN NORTHERN LOWER MICHIGAN
  MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN
  LEELANAU COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 900 PM EDT

* AT 821 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 13 MILES WEST OF GLEN HAVEN TO 31 MILES SOUTHWEST OF
  MANISTEE...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF
  EMPIRE TO 11 MILES SOUTHWEST OF LUDINGTON...MOVING EAST AT 50 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  NORWALK...HONOR...GLEN HAVEN AND GLEN ARBOR AROUND 830 PM EDT...
  LELAND...THOMPSONVILLE...MAPLE CITY AND KALEVA AROUND 835 PM EDT...
  LAKE ANN AND CEDAR AROUND 840 PM EDT...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL
THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM
WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY
AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER.

LAT...LON 4496 8629 4417 8657 4417 8602 4517 8561

$$
1 follow-up statement
000 
WWUS34 KAPX 140048
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
848 PM EDT TUE SEP 13 2005

MIC019-089-101-140100-
/O.CON.KAPX.SV.W.0068.000000T0000Z-050914T0100Z/
BENZIE MI-MANISTEE MI-LEELANAU MI-
848 PM EDT TUE SEP 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM EDT FOR
LEELANAU...MANISTEE AND BENZIE COUNTIES...

AT 842 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 10 MILES WEST OF LELAND TO EASTLAKE...OR
ALONG A LINE EXTENDING FROM 17 MILES NORTH OF EMPIRE TO MANISTEE...
MOVING EAST AT 50 MPH.

THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  THOMPSONVILLE...LELAND...LAKE ANN AND KALEVA AROUND 855 PM EDT...
  COPEMISH AND BENDON AROUND 900 PM EDT...

THESE ARE DANGEROUS STORMS. MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS. THESE STORMS HAVE THE POTENTIAL TO
CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. PEOPLE
CAUGHT OUTSIDE SHOULD SEEK SHELTER IMMEDIATELY...PREFERABLY INSIDE A
STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4496 8629 4417 8657 4417 8602 4517 8561

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 4:42 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 13, 4:42 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
442 PM EDT TUE SEP 13 2005

.DISCUSSION...SFC COLD FRONT STILL HANGING BACK TO THE WEST...
EXTENDING THROUGH WESTERN UPPER MICHIGAN WEST OF SAWYER AND
MARQUETTE AND INTO NW WISCONSIN. WITH TEMPS RUNNING IN THE LOW AND
MID 80S LAPS PLOT REVEALING SBCAPES RUNNING IN THE 500-1500 J/KG
RANGE AS EXPECTED. BUT...WITH SOME CONVECTIVE INHIBITION IN PLACE
AND A LACK OF STRONGER SYNOPTIC FORCING OR LOW LEVEL CONVERGENCE...
RADAR REMAINS DEVOID OF ANY CONVECTIVE ACTIVITY ACROSS THE CWA THUS
FAR. VISIBLE SATELLITE SHOWING A COUPLE BUILDING LINES OF CU OVER
PORTIONS OF E UPPER AND NRN LOWER MICHIGAN ATTM. SO...STILL CANNOT
ENTIRELY RULE THE POSSIBILITY OF A FEW SHOWERS OR THUNDERSTORMS
POPPING OVER THE NEXT FEW HOURS.

UPSTREAM...STRONG IMPULSE AND A COUPLE OF THUNDERSTORM COMPLEXES
LIFTING NE OUT OF IOWA AHEAD OF THE FRONT...COURTESY OF A STRONG
UPPER DIVERGENCE BULLSEYE IN THE RRQ OF STRENGTHENING UPPER JET CORE
ACROSS THE WESTERN LAKE SUPERIOR BASIN. A COUPLE OF WATCH BOXES IN
PLACE OUT AHEAD OF THIS CONVECTION...AND THE PRIMARY FORECAST ISSUE
REVOLVES AROUND SEVERE WEATHER POTENTIAL FOR NRN MICHIGAN.

TONIGHT...AS MENTIONED ABOVE...A COUPLE OF BUILDING CU LINES
EVIDENT OVER PORTIONS OF THE CWA (PARTICULARLY ACROSS UPPER MI)
WHICH MAY POP A SHOWER OR THUNDERSTORM EARLY THIS EVENING. GUT
FEELING IS THAT NOT MUCH WILL OCCUR BUT WILL HOLD OUT AND KEEP THE
SMALL CHANCE GOING FOR THE EVENING. THEN...APPEARS WRITING IS ON THE
WALL FOR LATER THIS EVENING AND OVERNIGHT AS THE STRONG MID LEVEL
WAVE/UPPER DIVERGENCE MAX SLIDES UP ACROSS NRN MICHIGAN AND COLD
FRONT PASSES THROUGH THE AREA. LOOKING LIKE MOST AREAS WILL SEE
RAINFALL AT SOME POINT TONIGHT (THIS EVENING FOR THE WEST AND
OVERNIGHT IN THE EAST) WITH CATEGORICAL POPS JUSTIFIED FOR ALL
AREAS.

AS FAR AS SEVERE WEATHER IS CONCERNED...NOT TERRIBLY IMPRESSIVE LATE
THIS AFTERNOON (IF ANYTHING FORMS) WITH ONLY MODEST INSTABILITY/0-6
KM BULK SHEAR VALUES RUNNING <40 KNOTS/FREEZING LEVELS >13.5 KFT.
BUT ANY STORM THAT DOES FORM COULD TAP 35-45 KNOT WINDS ALOFT DOWN
TO THE SFC AND/OR PRODUCE MARGINAL SEVERE HAIL. SO WILL HIGHLIGHT
THAT ISOLATED THREAT FOR THE EARLY EVENING. THEN...STRONGER MID
LEVEL FLOW OVERSPREADS NRN MICHIGAN LATER THIS EVENING WITH 500 MB
WINDS RAMPING UP TO >50 KNOTS PRODUCING BULK SHEAR VALUES OF 40-50
KNOTS. HOWEVER...WILL BE FIGHTING INSTABILITY ISSUES WITH LOSS OF
DAYTIME HEATING AND MID LEVEL LAPSE RATES ONLY FORECAST AROUND 6.5
C/KM (JUST CONDITIONALLY UNSTABLE). BUT WITH A FAIRLY WARM NIGHT
AHEAD WE WILL NOT LOSE ALL THE INSTABILITY AND THE STRONG UPPER
DYNAMICS MAY MAKE UP FOR IT. ALTHOUGH LOW...BELIEVE THERE IS STILL A
CHANCE FOR SEVERE WEATHER LATER TONIGHT WITH SMALL BOWING SEGMENTS
OR ISOLATED EMBEDDED SUPERCELLS PRODUCING SEVERE WINDS/HAIL. HEAVY
RAINFALL ALSO A CONCERN WITH PWATS RUNNING AROUND 1.5 INCHES.

WEDNESDAY...STRONG FORCING/COLD FRONT MOVE QUICKLY OUT OF THE REGION
BY 12Z FOLLOWED BY STRONG DRYING/SUBSIDENCE/COLD ADVECTION BUILDING
IN BEHIND. AFTER EARLY MORNING SHOWERS EXIT WILL CLEAR THINGS OUT TO
START...BUT DAYTIME HEATING SHOULD PRODUCE SCT-BKN CU ACROSS MOST OF
THE AREA. CONSIDERED PUTTING IN AFTERNOON INSTABILITY SHOWERS BUT
APPEARS CONVECTION WILL BE TOO SHALLOW TO SUPPORT PRECIP.

ADAM

.WEDNESDAY NIGHT AND BEYOND...EXTENDED MODELS ARE IN FAIRLY GOOD
AGREEMENT THAT THERE WILL BE A NEARLY ZONAL FLOW ALOFT TO START OFF
THE PERIOD (WED NIGHT/THU) WITH SLOWLY RISING HEIGHTS FRIDAY INTO
THE BEGINNING OF THE UPCOMING WEEKEND. SO THE MAIN LONG FORECAST
CONCERNS WILL REVOLVE AROUND HIGH TEMPERATURES THROUGH THE PERIOD
THEN POPS LATE IN THE WEEKEND INTO EARLY NEXT WEEK.

WED NIGHT THROUGH THURSDAY NIGHT...AS MENTIONED ABOVE THERE WILL BE
A NEARLY ZONAL FLOW ALOFT DURING THIS TIME PERIOD.
MEANWHILE...SURFACE HIGH PRESSURE WILL SETTLE IN ACROSS THE REGION.
THEREFORE...EXPECT MOSTLY CLEAR TO PARTLY CLOUDY CONDITIONS WITH
COOL NIGHTS (MAINLY 40S) AND A SEASONABLY MILD DAY ON THURSDAY
(UPPER 60S AND LOWER 70S). THE ONE EXCEPTION TO THIS APPEARS TO BE
ACROSS EASTERN UPPER WITH SOME MID CLOUDS (MEAN 1000-500 MB RH 60
PERCENT OR SO AS A SHORT WAVE MOVES BY TO THE NORTH THU AFTERNOON
AND NIGHT).

FRIDAY THROUGH SATURDAY NIGHT...HEIGHTS CONTINUE TO SLOWLY RISE
ACROSS THE WESTERN GREAT LAKES REGION IN RESPONSE TO A TROUGH THAT
DIGS INTO THE NORTHWESTERN STATES. AS THE SURFACE HIGH SLIPS OFF TO
OUR EAST...A RETURN FLOW OF MILDER AIR SHOULD BE ABLE TO WORK ITS
WAY INTO THE AREA. THEREFORE HIGHS WILL CONTINUE TO MODERATE BY A
COUPLE OF DEGREES EACH DAY (FROM THE LOWER TO MIDDLE 70S) UNDER
PARTLY CLOUDY SKIES.

SUNDAY THROUGH TUESDAY...A TROUGH IN THE NORTHERN JET STREAM IS
SHOWN TO DROP DOWN FROM CENTRAL CANADA AND DRAG A SURFACE COLD FRONT
ACROSS THE REGION. THE TIMING OF THIS SYSTEM IS STILL A LITTLE IFFY
WHICH COULD BE AS EARLY AS SUNDAY BUT POSSIBLY LINGER INTO MONDAY.
MODEL TRENDS HAVE SPED UP THIS SYSTEM ALTHOUGH SOME EXTENDED MODELS
DEVELOP A WAVE THAT RIDES UP ALONG THE FRONT ACROSS NORTHERN LOWER
ON MONDAY. ACROSS THE FAR NORTH...DID REMOVE THE POPS ACROSS EASTERN
UPPER ON MONDAY WHICH LINES UP WITH SURROUNDINGS OFFICES. SUNDAY
APPEARS TO BE A VERY WARM DAY WITH HIGHS OF WELL INTO THE 70S. HIGHS
IN THE MIDDLE 60S TO LOWER 70S ARE THEN EXPECTED FOR MONDAY AND
TUESDAY WHICH IS STILL ABOVE AVERAGE BY A FEW DEGREES.

SULLIVAN

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 13, 4:48 PM EDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
448 PM EDT TUE SEP 13 2005

MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-141000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
448 PM EDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TONIGHT

THERE IS AN INCREASED RISK OF RIP CURRENTS THIS EVENING ON LAKE
MICHIGAN BEACHES OF NORTHERN MICHIGAN...ESPECIALLY ALONG US-2 WEST
OF THE MACKINAC BRIDGE.

THERE IS A CHANCE OF THUNDERSTORMS EARLY THIS EVENING ACROSS EASTERN
UPPER MICHIGAN...AND PORTIONS OF NORTHERN LOWER MICHIGAN.
THUNDERSTORMS ARE LIKELY ACROSS ALL OF NORTHERN MICHIGAN LATER THIS
EVENING AND OVERNIGHT.

A FEW OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND
GUSTS UP TO 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY
HEAVY RAIN IS ALSO POSSIBLE WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES
IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY ACROSS NORTHERN MICHIGAN EARLY WEDNESDAY
MORNING...ESPECIALLY EAST OF INTERSTATE-75.  SOME OF THE STORMS MAY
BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS AND ISOLATED
LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AND MONDAY ACROSS
PORTIONS OF NORTHERN MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SPOTTERS SHOULD RELAY
ALL SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)

JK/ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:57 PM EDTSevere Thunderstorm WarningAPXCharlevoix, Leelanau48 min
Sep 13, 9:02 PM EDTSevere Thunderstorm WarningAPXBenzie, Leelanau, Manistee, Wexford28 min
Sep 13, 9:15 PM EDTSpecial Marine WarningAPX2 hr
Sep 13, 9:18 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix, Emmet, Grand Traverse, Kalkaska57 min
Sep 13, 9:29 PM EDTSevere Thunderstorm WarningAPXMackinac61 min
Sep 13, 9:53 PM EDTSevere Thunderstorm WarningAPXCheboygan, Crawford, Otsego53 min
Sep 13, 10:09 PM EDTSevere Thunderstorm WarningAPXMontmorency, Presque Isle59 min
Sep 13, 10:25 PM EDTSpecial Marine WarningAPX2 hr
Sep 13, 10:46 PM EDTSpecial Marine WarningAPX59 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.